South Carolina, 2004

Damaging Wind in South Carolina, July 8, 2004

July 8, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 8, 8:45 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 8:45 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
945 AM EDT THU JUL 8 2004

.SHORT TERM UPDATE...
ONLY SUBTLE DIFFERENCES BETWEEN YESTERDAY AND TODAY.  LOW LEVEL
THICKNESSES INDICATE MAX TEMPS A COUPLE DEGREES COOLER THIS
AFTERNOON...AND THE SEA BREEZE SHOULD HAVE A LITTLE EASIER TIME
GIVEN WEAKER WESTERLY FLOW IN LOW LEVELS.  PLENTY OF INSTABILITY BUT
H7 TEMPS ARE ONLY ABOUT A DEGREE COOLER THAN YESTERDAY.  EXPECT
ISOLATED TS ACTIVITY ON A RESULTANT TYPE SEA BREEZE BOUNDARY THIS
AFTERNOON.

ALL THESE TRENDS ARE HANDLED WELL IN THE CURRENT ZFP SO NO UPDATE
PLANNED.

&&

.MARINE...
WINDS WEST AT 8 KTS WITH SEAS OF 2 TO 3 FEET OUT AT 41013 THIS
MORNING. TIGHTENING GRADIENT BETWEEN PIEDMONT TROF AND WEAK WESTLANT
RIDGE...IN COMBINATION WITH AFTERNOON SEABREEZE NEAR SHORE...WILL
BACK WINDS TO THE SOUTHWEST AND SOUTH THIS AFTERNOON. EXPECT WINDS
OF 10 TO 15 KTS THIS AFTERNOON WITH SEAS OF AROUND 2 FT. NO FLAGS ON
THE HORIZON.

&&

.AVIATION...
SOME MID CLOUD ALONG THE COAST SHOULD MOVE OUT THIS AFTERNOON...WITH
ONLY SCT CU THROUGH THIS EVENING. POSSIBLE ISOLATED THUNDERSTORM
ALONG THE SEA BREEZE...BUT NOT LIKELY. SOME LIGHT FOG POSSIBLE WITH
RADIATIONAL COOLING AND LIGHT WINDS TONIGHT. SOUTHWEST FLOW IN THE
MORNING TOMORROW...BECOMING SOUTH WITH RESULTANT WIND IN THE
AFTERNOON.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT-TERM: RAS
MARINE: KREITNER
AVIATION: DL

&&

PREVIOUS DISCUSSION (220 AM EDT):

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
HEAT INDICES TODAY WILL BE A LITTLE LOWER COMPARED TO YESTERDAY...
REGARDLESS HOT/MUGGY CONDITIONS WILL CONTINUE. EXPECT THE HEAT INDEX
TO BE AROUND 100 THIS AFTERNOON...SLIGHTLY HIGHER IN A FEW AREAS.
OTHERWISE...AN ELONGATED AREA OF VORTICITY CENTERED ACROSS EASTERN
PA EXTENDS SOUTHWARD INTO WESTERN NC. THIS FEATURE WILL CONTINUE TO
LIFT NORTHEAST AND UPPER DIFLUENCE WILL NOT BE AS PRONOUNCED ACROSS
NC. EXPECT ONLY WEAK LOW LEVEL CONVERGENCE ALONG A RATHER DIFFUSE
INLAND TROUGH THIS AFTERNOON. IN ADDITION...THE RESULTANT SEA BREEZE
MAY PROVIDE SOME WEAK SMALL SCALE LIFT BUT IS EXPECTED TO REMAIN
CLOSE TO THE COAST. BUFKIT INDICATES SOME CONVECTIVE INHIBITION SO
AT THIS POINT CAN NOT JUSTIFY EXCEEDING A 20 POP ONLY GIVEN THE
AFOREMENTIONED WEAK MECHANISMS WORK WITH.

UPPER LOW CURRENTLY ACROSS THE GREAT LAKES REGION WILL TRANSLATE
INTO NEW ENGLAND LATE TONIGHT. AS A RESULT HEIGHTS WILL GRADUALLY
INCREASE AS THE SUBTROPICAL RIDGE BUILDS BACK ACROSS THE REGION
FRIDAY. THINK THERE WILL BE EVEN LESS COVERAGE IN DIURNAL CONVECTION
FRI. FOR MAX/MIN TEMPERATURES HAVE FOLLOWED A BLEND OF MAV/FWC
NUMBERS. TEMPERATURES WILL CONTINUE TO BE A COUPLE DEGREES ABOVE
CLIMATOLOGY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
SUBTROPICAL RIDGE WILL REMAIN IN CONTROL EARLY IN THE EXTENDED...
THEN IT WILL SHIFT WESTWARD TOWARD THE LOWER MS VALLEY SUN. ALTHOUGH
THE GFS IS CONTAMINATED WITH FEEDBACK WILL HAVE TO WATCH FOR
IMPULSES TRAVERSING THE NORTHERN PERIPHERY OF THE RIDGE. HAVE
FOLLOWED A SIMILAR TREND TO THE MEX POPS MON-WED TIME FRAME. LOOKS
LIKE MAX TEMPERATURES ARE STUCK IN THE 90S THROUGH THE SHORT TERM
AND EXTENDED PERIODS.

&&

.MARINE...
THE COMBINATION OF BERMUDA HIGH PRESSURE AND LEE SIDE TROUGHING WILL
KEEP THE SW FLOW IN PLACE THROUGH THE FORECAST PERIOD. WIND
DIRECTION AND SPEED WILL VARY SLIGHTLY DUE TO NORMAL DIURNAL
TRENDS...MAINLY THE SEABREEZE. EXPECT WINDS TO REMAIN AT 15 KT OR
LESS...WITH SEAS NO GREATER THAN 2 OR 3 FT.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGH 06Z FRIDAY. THE ONLY EXCEPTION MAY
BE AT MYR WHERE MORNING HAZE COULD BRING VISIBILITIES DOWN TO MVFR
LEVELS...AND THIS WILL BE COVERED WITH A TEMPO GROUP. AFTERNOON
CUMULUS FORMATION IS POSSIBLE...BUT SHOULD BE SCATTERED AT BEST.
DEBRIS HIGH CLOUDINESS SHOULD AFFECT THE AREA ONCE AGAIN DURING THE
EVENING HOURS. WINDS WILL BACK TO THE SW AS THE DAY PROGRESSES AT
ALL TERMINALS...WITH A RESULTANT SEABREEZE ALLOWING WINDS TO BECOME
MORE SOUTHERLY AT MYR EARLY IN THE AFTERNOON.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM: PFAFF
MARINE/AVIATION: JAQ
Hazardous weather outlook, Jul 8, 3:49 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 AM EDT THU JUL 8 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081448-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
449 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 99 TO 103
LATE THIS MORNING THROUGH THE AFTERNOON. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

The radar

The Columbia radar (KCAE), 107 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
July 8, 12:10 PM EST to 12:15 PM EST
Where
Darlington County, Hartsville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
34.367, -80.067

Strong winds damaged the roofs of several businesses downtown. Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5415866.